Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 39, NWS Key West, FL

May 7, 2021

NWS Key West, FL issued this special marine warning at May 7, 2021, 8:09 AM EDT. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2021, 8:09 AM EDT (12:09 UTC)
Expired
May 7, 2021, 8:45 AM EDT
In force
36 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 6 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 0.2 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1796 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1796 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

577 
WHUS52 KKEY 071209
SMWKEY
GMZ035-071245-
/O.NEW.KKEY.MA.W.0039.210507T1209Z-210507T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
809 AM EDT Fri May 7 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
  out to 5 fathoms...

* Until 845 AM EDT.
		
* At 808 AM EDT, a waterspout was located in between Key West and 
  Stock Island north of the island chain. The waterspout was nearly 
  stationary.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Waterspouts can capsize boats, damage vessels and create 
           suddenly higher waves. Expect wind gusts in excess of 34 
           knots, suddenly higher waves, frequent lightning, and 
           heavy downpours.

* The waterspout will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Waterspouts can easily overturn boats and create locally hazardous 
seas. Seek safe harbor immediately.

&&

LAT...LON 2457 8177 2459 8179 2462 8176 2460 8173
TIME...MOT...LOC 1208Z 239DEG 3KT 2458 8175 

WATERSPOUT...OBSERVED
HAIL...0.00IN
WIND...>34KTS

$$

BT

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at May 7, 3:56 AM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, May 7, 3:56 AM EDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Key West FL
356 AM EDT Fri May 7 2021

.DISCUSSION...
Temperatures across the island chain mostly range from near 80
degrees to the lower 80s. Some slight radiational cooling is
occurring on the larger islands, with Big Pine and our backyard
both near 77 degrees. Temperatures will peak in the upper 80s to
near 90 degrees this afternoon, so the Florida Keys are in for
another above average, very warm day. Luckily, we will have a
little bit of a reprieve from these scorching temperatures thanks
to a late season cold front pushing through this morning. Marine
observations show light to gentle breezes across our nearshore
waters. Winds will remain light and variable prior to the arrival
of the front, the shift to the northwest and increase after it
moves through the area. Currently, satellite imagery depicts
mostly clear skies and KBYX is echo-free aside from one small
shower located just south of the Middle Keys. CIMSS MIMIC Layer
Precipitable Water and the 00Z KEY RAOB have the Keys in an area
of near normal PWATs (~1.4 inches) for this time of year.

The aforementioned late season cold front will bring dewpoints
down into the lower to mid 60s, which will feel much nicer than
the lower to mid 70 dewpoints we have been feeling this past week.
The drop in dewpoints and the slight drop in temperatures will
unfortunately be brief. High pressure will build back into the
area behind the front and shift winds back to the northeast
tomorrow, then to the east to southeast by Sunday. This will allow
temperatures to quickly return to above average and bring
dewpoints back into the lower 70s. Winds will peak and lull over
the next few days. A gradual decrease in winds is expected
starting on Monday. The region will become entrenched in deep
layer ridging through at least next week, which will promote large
scale subsidence. Forecast soundings also show dry air settling
into the area, so this will also help to limit rain chances. This
time of year is generally when rainy season picks up, however, it
appears to be off to a slow start. PoPs through the forecast
range from near nil to 20%.

&&

.MARINE...
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. From synopsis, A late
season front will cross the Florida Keys this morning, with fresh
northwest breezes expected for several hours this evening. High
pressure will settle in across the southeastern U.S. and western
Atlantic Saturday with winds clocking around to the east. Breezes
freshen Saturday night, peaking Sunday night, before gradually
slackening starting Monday through Wednesday.

&&

.AVIATION...
VFR conditions will prevail at the EYW and MTH terminals through
Friday evening. Isolated to scattered showers with associated MVFR
conditions may develop along a leftover boundary near the Keys
island chain during the predawn or morning hours, but the chances of
direct impacts to the terminals are too low to mention in the TAFs
at this time. Otherwise, expect only few to scattered cumulus around
2500 feet during the day. Light and variable winds early this
morning will become NW at 5 to 10 knots by late morning, then
increase to 10 to 15 knots with gusts up to 20 knots Friday evening.

&&

.CLIMATE...
On this day in 1937, the daily record rainfall of 4.08" was
recorded in Key West. Rainfall records date back to 1871.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...NB
Aviation/Nowcasts....Jacobson

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, May 7, 3:58 AM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
358 AM EDT Fri May 7 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-080800-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
358 AM EDT Fri May 7 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory may be required for portions of our coastal
waters tonight. Otherwise, no hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A Small Craft Advisory may be required for portions of our coastal
waters Saturday and Sunday night. Otherwise, no hazardous weather
is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NB

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:34 AM EDTSpecial Marine WarningKEY26 min
May 7, 8:45 AM EDTSpecial Marine WarningKEY16 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.